Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 24, NWS La Crosse, WI

June 15, 2019Fillmore County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2019, 4:45 PM CDT for Fillmore County, Mower County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2019, 4:45 PM CDT (21:45 UTC)
Expired
Jun 15, 2019, 5:30 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:45 PM CDTHAIL 1Spring Valley, MN
Jun 15, 4:53 PM CDTHAIL 1.53 W Spring Valley, MNFLOODING ALSO REPORTED AT THE INTERSECTION OF HIGHWAY 16 AND 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KARX 152145
SVRARX
MNC045-099-152230-
/O.NEW.KARX.SV.W.0024.190615T2145Z-190615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
445 PM CDT Sat Jun 15 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Mower County in southeastern Minnesota...
  Western Fillmore County in southeastern Minnesota...

* Until 530 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located near Spring
  Valley, or 18 miles west of Preston, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Spring Valley around 455 PM CDT.
  Wykoff around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Etna, 
Highways 63 And 16, Cherry Grove, Ostrander, Fillmore and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4359 9256 4374 9254 4380 9224 4355 9223
TIME...MOT...LOC 2144Z 270DEG 12KT 4366 9244 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Batzek
2 follow-up statements
779 
WWUS53 KARX 152150
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
450 PM CDT Sat Jun 15 2019

MNC045-099-152230-
/O.CON.KARX.SV.W.0024.000000T0000Z-190615T2230Z/
Mower MN-Fillmore MN-
450 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL MOWER AND WESTERN FILLMORE COUNTIES...

At 449 PM CDT, a severe thunderstorm was located over Spring Valley,
or 16 miles west of Preston, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter size hail in 
         Spring Valley at 0445 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wykoff around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Etna,
Highways 63 And 16, Cherry Grove, County Roads 4 And 3, Ostrander,
Fillmore and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4359 9256 4374 9254 4380 9224 4355 9223
TIME...MOT...LOC 2149Z 270DEG 12KT 4366 9242 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Batzek
862 
WWUS53 KARX 152207
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
507 PM CDT Sat Jun 15 2019

MNC045-099-152230-
/O.CON.KARX.SV.W.0024.000000T0000Z-190615T2230Z/
Mower MN-Fillmore MN-
507 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL MOWER AND WESTERN FILLMORE COUNTIES...

At 506 PM CDT, a severe thunderstorm was located near Spring Valley,
or 12 miles west of Preston, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported ping-pong ball size hail 
         3 miles west of Spring Valley at 0453 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wykoff around 520 PM CDT.

Other locations impacted by this severe thunderstorm include Etna,
Highways 63 And 16, Cherry Grove, County Roads 4 And 3, Ostrander,
Fillmore and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4359 9256 4374 9254 4380 9224 4355 9223
TIME...MOT...LOC 2206Z 270DEG 12KT 4366 9234 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Batzek

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:44 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 15, 2:44 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
244 PM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 15 2019

Main forecast concerns are on severe thunderstorm potential late
this afternoon through this evening.

Severe thunderstorms are possible today mainly between 3 PM and 10
PM. The main threats from the storms will be damaging winds, large
hail, and possibly a brief isolated tornado near the warm front.
Latest Convective Allowing Models (CAMS) initiate the bulk of the
thunderstorms through 4 PM, with the most concentrated area of
storms west of Interstate 35. Additional cells then develop near
the warm front over southeast Minnesota and northeast Iowa. By
this time, RAP forecast sounding show surface based CAPE values
ranging from 1100 to 1500 J/kg. Shear is rather weak near the
start of the event with 0-3 km bulk shear values of 10 to 15 kts,
with 0-6 km bulk shear values of 30 to 40 kts. The low level shear
then increases as the shortwave moves into the region and we may
see 0-3 km line normal bulk shear increase to around 30 kts. If
this occurs we could see some bowing segments and cannot rule out
a very brief QLCS tornado near the warm front. Showers and perhaps
a few thunderstorms will then linger into the overnight hours as
a shortwave continues to edge across the area. The bulk of this
activity look to be north of Interstate 90 during the overnight
hours. A few showers may linger over the area on Sunday before
ending as a very weak ridge moves over region.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 15 2019

Forecast highlights for next week are, more sumer-like temperatures,
and periodic chances for showers and thunderstorms.

Flow aloft turns zonal Monday night through Thursday with several
features to watch bringing chances for showers and thunderstorms to
the area. The timeframes with the highest confidence for showers and
storms at this times are Tuesday night through Wednesday. Flow aloft
then looks to turn more southwest going into next weekend with
temperatures edging up and the potential for an active weather
pattern, especially if the ECMWF solution holds. Will lean heavily
toward a model consensus blend from midweek going into next weekend.
Plan on high temperatures in the mid to upper 70s through much of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 15 2019

Impacts on KRST/KLSE through the next 24hrs will be thunderstorms
and low clouds. Watching radar closely early this afternoon for
convection. Thunderstorms expected to blossom by 3 pm and move
east through the area as an area of low pressure moves from the
Northern Plains into the region. Organized convection to time into
KRST/KLSE is lacking as this convection is expected to be more
scattered in nature. Expect thunderstorm activity in the vicinity
of KRST in the 20-02Z and KLSE in the 23-05z timeframe. Plan on
VFR sky conditions this afternoon into this evening to
deteriorate after 06z into MVFR/IFR range and then remain there
through the end of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...DAS
Hazardous weather outlook, Jun 15, 3:31 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 PM CDT Sat Jun 15 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-
161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Grant-
331 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue into the evening. Some will be
strong and a few could be severe with large hail, damaging winds
and locally heavy rains. The main threat time is through 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic thunderstorm chances next week. Organized
severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041>044-053-055-161100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Richland-
331 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin...southwest Wisconsin and
west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through this evening. A few
could be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are periodic thunderstorm chances next week. Organized
severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jun 15, 2:04 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT Sat Jun 15 2019

IAZ008-009-018-019-MNZ079-086>088-094-095-152115-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, and Preston
204 PM CDT Sat Jun 15 2019

...Strong to Severe Storms This Afternoon...

Thunderstorms will continue to increase in coverage through 4 PM.
Some of the storms may become severe with large hail and damaging
winds. Locally heavy rainfall may lead to localized flooding.
Monitor the weather closely this afternoon and be prepared to seek
shelter indoors if a thunderstorm approaches your area. Be ready
to act if a warning is issued.
Special weather statement, Jun 15, 3:06 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
306 PM CDT Sat Jun 15 2019

MNZ086-087-094-152045-
Olmsted-Dodge-Mower-
306 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLMSTED...
NORTHEASTERN MOWER AND SOUTHEASTERN DODGE COUNTIES...

At 304 PM CDT, a strong thunderstorm was located near Kasson, or near
Dodge Center, moving southeast at 20 mph.

Lightning, winds in excess of 40 mph, and nickel size hail are
possible with this storm.

Locations impacted include...
Rochester, Mantorville, Kasson, Stewartville, Byron, Hayfield, High
Forest, Rock Dell, Dexter, Oslo, Sargeant, and Rochester Airport.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water. Do not drive your vehicle through
flooded roadways.

LAT...LON 4394 9294 4407 9275 4394 9234 4368 9266
TIME...MOT...LOC 2004Z 310DEG 17KT 4395 9276

Batzek
Local storm report, Jun 15, 4:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SPRING VALLEY           43.69N 92.39W
06/15/2019  E0.70 INCH       FILLMORE           MN   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:06 PM CDTSpecial Weather StatementARXOlmsted39 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningARXFillmore, Mower48 min
Jun 15, 4:50 PM CDTFlash Flood WarningARXFillmore, Mower3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.